Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 82, NWS Bismarck, ND

June 26, 2013Kidder County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 26, 2013, 4:07 PM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2013, 4:07 PM CDT (21:07 UTC)
Expired
Jun 26, 2013, 4:45 PM CDT
In force
38 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kidder County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 105 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2013-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2013-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WUUS53 KBIS 262107
SVRBIS
NDC043-093-262145-
/O.NEW.KBIS.SV.W.0082.130626T2107Z-130626T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
407 PM CDT WED JUN 26 2013

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  SOUTHWESTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 445 PM CDT

* AT 402 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TAPPEN....OR
  47 MILES WEST OF JAMESTOWN...AND MOVING EAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CRYSTAL SPRINGS...MEDINA...STREETER...CLEVELAND AND WINDSOR.

THIS STORM WILL CROSS INTERSTATE 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4693 9903 4664 9907 4664 9957 4679 9984
      4698 9972
TIME...MOT...LOC 2107Z 285DEG 33KT 4686 9963

HAIL...1.00IN
WIND...60MPH

$$

JONES
2 follow-up statements
995 
WWUS53 KBIS 262134
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
434 PM CDT WED JUN 26 2013

NDC043-262143-
/O.CAN.KBIS.SV.W.0082.000000T0000Z-130626T2145Z/
KIDDER ND-
434 PM CDT WED JUN 26 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIDDER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA...AND INTO STUTSMAN COUNTY.

LAT...LON 4665 9945 4689 9945 4693 9936 4693 9903
      4664 9907
TIME...MOT...LOC 2133Z 285DEG 33KT 4680 9929

$$

NDC093-262145-
/O.CON.KBIS.SV.W.0082.000000T0000Z-130626T2145Z/
STUTSMAN ND-
434 PM CDT WED JUN 26 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
STUTSMAN COUNTY UNTIL 445 PM CDT...

AT 430 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
MEDINA...OR 30 MILES WEST OF JAMESTOWN...MOVING EAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
CLEVELAND AND WINDSOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4665 9945 4689 9945 4693 9936 4693 9903
      4664 9907
TIME...MOT...LOC 2133Z 285DEG 33KT 4680 9929

HAIL...1.00IN
WIND...<50MPH

$$

JONES
890 
WWUS53 KBIS 262145
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
445 PM CDT WED JUN 26 2013

NDC093-262155-
/O.EXP.KBIS.SV.W.0082.000000T0000Z-130626T2145Z/
STUTSMAN ND-
445 PM CDT WED JUN 26 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STUTSMAN COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4665 9945 4689 9945 4693 9936 4693 9903
      4664 9907
TIME...MOT...LOC 2145Z 285DEG 33KT 4677 9914

$$

JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:06 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 26, 3:06 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
306 PM CDT WED JUN 26 2013

.SHORT TERM...(THIS AFTERNOON THROUGH THURSDAY)

ISSUED AT 310 PM CDT WED JUN 26 2013

FORECAST HIGHLIGHT IN THE SHORT TERM FORECAST PERIOD WILL BE A
CHANCE OF A FEW STRONG TO NEAR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO EARLY THIS EVENING.

CURRENTLY...UPPER LEVEL FORCING ASSOCIATED WITH AN UPPER LEVEL JET
STREAK WILL COMBINE WITH A WEAK FRONTAL BOUNDARY PUSHING EAST ACROSS
NORTH DAKOTA TO RESULT IN A CHANCE FOR SCATTERED THUNDERSTORMS NOW
THROUGH EARLY THIS EVENING. LATEST WIND FIELDS DEPICT THE SFC
BOUNDARY STRETCHING FROM MOUNTRAIL COUNTY SOUTHEAST THROUGH WILTON
AND INTO THE JAMES RIVER VALLEY. THUNDERSTORM CHANCES WILL MOVE FROM
WEST TO EAST AS THE SFC FRONT/WEAK BOUNDARY AND THE NOSE OF THE
UPPER JET BOTH TRANSLATE EAST ACROSS CENTRAL NORTH DAKOTA. LINGERING
CHANCES FOR THUNDERSTORMS EARLY THIS EVENING MAINLY ACROSS THE JAMES
RIVER VALLEY...WITH DRY CONDITIONS AND MOSTLY CLEAR SKIES BY SUNSET.

WHILE THE OVERALL THREAT FOR SEVERE THUNDERSTORMS IS LOW
TODAY...CANNOT RULE OUT COMPLETELY...ESPECIALLY ALONG AND EAST OF
HIGHWAY 83 WITH SFC AND MUCAPE VALUES AROUND 1000-1500 J/KG AND
EFFECTIVE SHEAR 40-50KTS COMBINED WITH THE ABOVE MENTIONED SFC BASED
LIFT AND UPPER LEVEL FORCING. DID GET A DIME HAIL REPORT WITH A
STORM NEAR WILTON THE PAST HALF HOUR...BUT RIGHT NOW THE STORM IS A
TYPICAL SINGLE CELL THUNDERSTORM WITH THE UPDRAFT PULSING.

STRONG WEST-NORTHWEST FLOW ALOFT FOR THURSDAY COMBINED WITH A DECENT
PRESSURE GRADIENT WILL RESULT IN DRY BUT BREEZY CONDITIONS.
SEASONABLE DAYTIME HIGHS IN THE UPPER 70S TO MID 80S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)

ISSUED AT 310 PM CDT WED JUN 26 2013

THE MAIN FOCUS OF THE EXTENDED PERIOD WILL BE THE TRANSITION TO
NORTHWEST FLOW.

THE WEATHER PATTERN WILL UNDERGO A TRANSITION LATE THIS WEEK INTO
THE WEEKEND. QUASI ZONAL FLOW WILL TRANSITION TO NORTHWEST FLOW BY
SATURDAY WITH A STEEP RIDGE TO THE WEST AND A LONGWAVE TROUGH
SETTING UP ACROSS THE GREAT LAKE REGION. DURING THIS TRANSITION
QUIET WEATHER IS EXPECTED WITH THE NEXT CHANCE OF PRECIP NOT
ARRIVING UNTIL SATURDAY AS A WEAK BACKDOOR COLD FRONT IS FORECAST
TO SWEEP THROUGH THE NORTHERN PLAINS SATURDAY EVENING. THE 12 UTC
GFS AND ECMWF EXTENDS THE LONGWAVE TROUGH TO THE EAST INTO
NORTHERN PLAINS BY TUESDAY. THIS WILL LEAVE THE NORTHERN PLAINS IN
A NORTHWEST FLOW PATTERN. IN THIS FLOW PATTERN THE NORTHERN PLAINS
IS SUSCEPTIBLE TO SEVERAL ROUNDS OF SHORTWAVE TROUGHS PROGRESSING
ACROSS THE REGION. THEREFORE THE FORECAST HAS SLIGHT CHANCE TO
CHANCE POPS BEGINNING SATURDAY AND LASTING THROUGH THURSDAY OF
NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)

ISSUED AT 310 PM CDT WED JUN 26 2013

VFR CONDITIONS ARE FORECAST ACROSS WESTERN AND CENTRAL NORTH
DAKOTA FOR THE 18 UTC TAF CYCLE. ISOLATED THUNDERSTORMS POSSIBLE
ACROSS CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY THIS
AFTERNOON INTO EARLY THIS EVENING. HOWEVER...DUE TO LOW
COVERAGE WILL JUST MENTION VCTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...NH
LONG TERM...AJ
AVIATION...NH
Hazardous weather outlook, Jun 26, 2:43 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
243 PM CDT WED JUN 26 2013

NDZ004-011-012-271945-
BOTTINEAU-WARD-MCHENRY-
243 PM CDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS PARTS OF NORTH CENTRAL
NORTH DAKOTA. FOR DETAILS GO TO WWW.WEATHER.GOV/BIS. CLICK ON THE
RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS
EVENING ACROSS FAR NORTH CENTRAL NORTH DAKOTA. A FEW STRONGER
STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NDZ002-003-005-010-013-019>023-025-034>037-042-045>048-050-051-
271945-
BURKE-RENVILLE-ROLETTE-MOUNTRAIL-PIERCE-MERCER-OLIVER-MCLEAN-
SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
243 PM CDT WED JUN 26 2013 /143 PM MDT WED JUN 26 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON ACROSS CENTRAL
NORTH DAKOTA INTO THE JAMES RIVER VALLEY. A FEW STORMS ARE ALSO
POSSIBLE THROUGH EARLY THIS EVENING ACROSS THE JAMES RIVER VALLEY.
A FEW STRONGER STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NDZ001-009-017-018-031>033-040-041-043-044-271945-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
243 PM CDT WED JUN 26 2013 /143 PM MDT WED JUN 26 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NH/AJ

In the hours before

Special weather statement, Jun 26, 2:37 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
237 PM CDT WED JUN 26 2013

NDZ021-035-036-262030-
BURLEIGH-KIDDER-MCLEAN-
237 PM CDT WED JUN 26 2013

...SPECIAL WEATHER STATEMENT...

AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN BURLEIGH COUNTY...MOVING EAST
AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  REGAN BY 255 PM CDT...
  WING BY 320 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY
HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

HEINERT
Local storm report, Jun 26, 3:36 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
336 PM CDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             10 S WING               47.00N 100.29W
06/26/2013  E1.00 INCH       BURLEIGH           ND   OTHER FEDERAL

            50 MPH WINDS ACCOMPANIED THE LARGE HAIL.

&&

NHEINERT
Local storm report, Jun 26, 4:07 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
407 PM CDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             5 NW DAWSON             46.92N  99.83W
06/26/2013  E0.75 INCH       KIDDER             ND   TRAINED SPOTTER

            ABOUT ONE INCH OF RAIN IN 15 MIUTES.

&&

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:07 PM CDTAreal Flood AdvisoryBISPierce, Rolette6 hr
Jun 26, 3:24 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder66 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.